Amnesic syndrome and severe ataxia following the recreational use of 3,4-methylene-dioxymethamphetamine (MDMA, 'ecstasy') and other substances

M. D. Kopelman, L. J. Reed, P. Marsden, A. R. Mayes, E. Jaldow, H. Laing, C. Isaac

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

A 26-year-old woman suffered disseminated intravascular coagulation (DIC) and a brief respiratory arrest following recreational use of 3,4-methylene-dioxymethamphetamine (MDMA; 'ecstasy'), together with amyl nitrate, lysergic acid (LSD), cannabis and alcohol. She was left with residual cognitive and physical deficits, particularly severe anterograde memory disorder, mental slowness, severe ataxia and dysarthria. Follow-up investigations have shown that these have persisted, although there has been some improvement in verbal recognition memory and in social functioning. Magnetic resonance imaging and quantified positron emission tomography investigations have revealed: (i) severe cerebellar atrophy and hypometabolism accounting for the ataxia and dysarthria; (ii) thalamic, retrosplenial and left medial temporal hypometabolism to which the anterograde amnesia can be attributed; and (iii) some degree of frontotemporal-parietal hypometabolism, possibly accounting for the cognitive slowness. The putative relationship of these abnormalities to the direct and indirect effects of MDMA toxicity, hypoxia and ischaemia is considered.
Original languageEnglish
Pages (from-to)423-432
Number of pages10
JournalNeurocase
Volume7
Issue number5
DOIs
Publication statusPublished - 2001

Fingerprint

Dive into the research topics of 'Amnesic syndrome and severe ataxia following the recreational use of 3,4-methylene-dioxymethamphetamine (MDMA, 'ecstasy') and other substances'. Together they form a unique fingerprint.

Cite this